Alert archive / New York / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 16, 2018, 3:52 PM EDT for Ulster County, New York. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2018, 3:52 PM EDT (19:52 UTC)
- Expired
- Jul 16, 2018, 4:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ulster County, NY
The radar
The Albany radar (KENX), 79 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:02 PM EDT | TSTM WND DMG | 3 W Lomontville, NY | TREE AND WIRES DOWN ON PEAK ROAD |
| Jul 16, 4:14 PM EDT | TSTM WND DMG | 1 Ssw Lomontville, NY | TREE AND WIRES DOWNED AT THE INTERSECTION OF TONGORE ROAD AND BOGART LANE |
| Jul 16, 4:18 PM EDT | TSTM WND DMG | 1 Se Lomontville, NY | TREE DOWNED ON WIRES ON MARCOTT ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911
WUUS51 KALY 161952
SVRALY
NYC111-162045-
/O.NEW.KALY.SV.W.0048.180716T1952Z-180716T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
352 PM EDT MON JUL 16 2018
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Northeastern Ulster County in east central New York...
* Until 445 PM EDT.
* At 352 PM EDT, a severe thunderstorm was located near Kerhonkson,
or 11 miles north of Ellenville, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
West Shokan around 405 PM EDT.
Olivebridge around 415 PM EDT.
High Falls around 425 PM EDT.
Tillson around 430 PM EDT.
West Hurley around 435 PM EDT.
Hurley around 440 PM EDT.
Kingston, Port Ewen and Lake Katrine around 445 PM EDT.
Other locations impacted by this severe thunderstorm include
Cherrytown, Rolling Meadows, Rosendale, Maple Hill, Glenford,
Palentown, Atwood, Shultis Corners, Sweet Meadows and Pacama.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4175 7450 4192 7444 4211 7396 4193 7395
4190 7396 4189 7395 4177 7395
TIME...MOT...LOC 1952Z 250DEG 15KT 4187 7431
HAIL...1.00IN
WIND...60MPH
$$
Frugis2 follow-up statements
712
WWUS51 KALY 162029
SVSALY
Severe Weather Statement
National Weather Service Albany NY
429 PM EDT MON JUL 16 2018
NYC111-162045-
/O.CON.KALY.SV.W.0048.000000T0000Z-180716T2045Z/
Ulster NY-
429 PM EDT MON JUL 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR EAST CENTRAL ULSTER COUNTY...
At 429 PM EDT, a severe thunderstorm was located over Tillson, or
near Kingston, moving east at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
High Falls around 435 PM EDT.
Kingston and Port Ewen around 445 PM EDT.
Other locations impacted by this severe thunderstorm include Rolling
Meadows, Lefever Falls, Rosendale, Maple Hill, Atwood, Esopus,
Hickorybush, Hillside, Marbletown and Creeklocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4182 7412 4191 7417 4195 7405 4193 7395
4190 7396 4189 7395 4181 7395
TIME...MOT...LOC 2029Z 271DEG 9KT 4187 7407
HAIL...<.75IN
WIND...60MPH
$$
Frugis702
WWUS51 KALY 162040
SVSALY
Severe Weather Statement
National Weather Service Albany NY
440 PM EDT MON JUL 16 2018
NYC111-162050-
/O.EXP.KALY.SV.W.0048.000000T0000Z-180716T2045Z/
Ulster NY-
440 PM EDT MON JUL 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ULSTER COUNTY
WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4182 7412 4191 7417 4195 7405 4193 7395
4190 7396 4189 7395 4181 7395
TIME...MOT...LOC 2040Z 250DEG 15KT 4188 7402
$$
FrugisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 1:42 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 1:42 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Albany NY
142 PM EDT Mon Jul 16 2018
.SYNOPSIS...
Hot and humid with widely scattered showers and thunderstorms
this afternoon. A cold front will approach the area tonight and
cross it Tuesday bringing more widespread showers and
thunderstorms along with locally very heavy downpours. Fair
weather with cooler and much less humid conditions will return
for Wednesday and Thursday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Heat Advisory remains in effect until 8 PM for the Hudson River
Valley from the Poughkeepsie area up through the Capital District
to the Glens Falls area including southern Washington County
and for the Mohawk Valley.
Cumulus clouds initially developed over the higher terrain along
with some isolated storms. Coverage of the convection is
expected to remain fairly isolated, although some enhanced
coverage to scattered could occur across portions of the eastern
Catskills/Mohawk Valley and possibly the mid Hudson
Valley/Taconics and Berkshires based on CAMS.
Temperatures have soared into the 80s and with dew points in
the mid 60s to lower 70s heat indices are in the upper 80s to
lower 90s. Still expecting highs into the lower 90s into portion
of the Hudson River Valley with some mid 90s possible close
to/within the greater Capital Region as low level winds become
southwest.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Tonight, isolated to scattered evening showers/thunderstorms
will remain possible, especially for areas west of the Hudson
River. As greater mid/upper level height falls overspread the
region from the northwest, showers/thunderstorms should become
more widespread after midnight across the Mohawk Valley and
southwest Adirondacks, and by daybreak as far S/E as the Lake
George/Saratoga region and eastern Mohawk Valley. PWAT's are
forecast to increase close to 2" toward daybreak, and with
relatively warm mid level temperatures, showers/thunderstorms
should be very efficient at producing locally very heavy
rainfall. Otherwise, it will remain warm and humid tonight,
with low temperatures only falling into the upper 60s to
lower/mid 70s, warmest within the Hudson and Mohawk River
Valleys.
Tuesday, the cold front will slowly move from NW to SE across
the region between mid morning and late afternoon. Fairly
widespread showers/thunderstorms should precede and accompany
the front, and with PWAT's remaining close to 2" along with warm
mid level temperatures, warm rain processes should contribute to
locally very heavy rainfall. As for severe potential, SPC has
placed most of the region within the Marginal Risk for severe
thunderstorms, with the main severe threat being locally
strong/damaging wind gusts as 0-6 km bulk shear increases to
25-30 KT. This threat would be maximized in any areas which can
get some breaks of sun, which at this time, may favor areas of
the mid Hudson Valley, NW CT, and perhaps western MA. However,
cloud cover may remain fairly abundant, hence the uncertainty
regarding severe potential. High temperatures should reach the
upper 70s to lower 80s, although could be warmer where any
breaks of sun can develop.
Tuesday night, the cold front should be moving south and east of
the region by sunset, although some lingering
showers/thunderstorms will remain possible for areas mainly
south and east of Albany. There will be a secondary cold front,
noted in model forecast low level theta-e fields, which will be
dropping southward after midnight, which could still trigger
isolated showers. Otherwise, expect cooler temperatures by
daybreak Wednesday with 50s for most areas, except for lower 60s
within portions of the Hudson River Valley and NW CT.
Wednesday-Wednesday night, generally fair, cooler and much less
humid. The upper level trough/cold pool will remain nearby
Wednesday, thus can not rule out an isolated shower/sprinkle
across portions of the Adirondacks and southern VT. Otherwise,
high temps Wednesday should reach the mid 70s to lower 80s
(warmest in valley areas below 1000 feet), with upper 60s to
lower 70s across highest terrain areas of the Adirondacks,
southern Greens and eastern Catskills. Clear and quite cool for
Wednesday night, with lows in the 50s for most areas, except for
40s across the southwest Adirondacks, eastern Catskills and
portions of southwest VT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Dry weather is expected Thursday through Friday night as a large
ridge of high pressure moves across the area on Thursday and then
moves east off the New England coast on Friday. It will be
seasonable with highs on Thursday in the mid 70s to mid 80s. Lows
Thursday night will be in the mid 50s to lower 60s. Highs on Friday
will be in the upper 70s to upper 80s with lows Friday night in the
mid 50s to mid 60s.
Unsettled weather is expected over the weekend, however there are
some differences on the timing of the onset of the precipitation
with the ECMWF being slower than the GFS. The ECMWF would keep
Saturday dry while the GFS brings rain in during the afternoon. For
now will include low chance pops on Saturday as a Low pressure
system moves into the eastern Great Lakes region with a warm front
in the middle Atlantic region. Highs on Saturday will be in the mid
70s to mid 80s, but could be cooler if the precipitation arrives
earlier. The second half of the weekend looks wet as the area of low
pressure drifts toward the northeast United States as a secondary
area of low pressure moves off Delmarva. Lows Saturday night will be
in the upper 50s to upper 60s with highs on Sunday in the 70s to
lower 80s.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
There could be some isolated to scattered showers or
thunderstorms this afternoon and evening. Latest radar scan
shows isolated rain showers and thunderstorms mainly over higher
terrain. South to southwest winds will be around 5 to 10 kts
today through tonight. VCTS in TAFs as showers look to remain
isolated.
Threat for thunder diminishes this evening except at KGFL which
could see some showers and an isolated thunderstorm overnight
and a brief reduction to MVFR/IFR with any shower. Broken
clouds at various levels increase overnight with approach of
cold front.
Mainly rain showers ahead of the cold front during the morning
hours Tuesday with the threat of thunder increasing as daytime
heating increases. Winds Tuesday morning south to southwest at
5 to 10 kts.
Outlook...
Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
It be hot and humid today with minimum relative humidity values
in the mid 40s to upper 50s, along with isolated to scattered
showers and thunderstorms. Winds will be from the south to
southwest at 5-15 mph.
Widespread storms are expected to move into the local area late
tonight and continue through Tuesday as a cold front approaches
and moves across the region. Any storms will be capable of very
heavy downpours.
&&
.HYDROLOGY...
Isolated to scattered showers and thunderstorms are expected
this afternoon and evening. Widespread showers and thunderstorms
are expected to move into the local area late tonight and
continue through Tuesday as a cold front approaches and moves
across the region. Any storms will be capable of very heavy
downpours which cause lead to some urban low lying and poor
drainage flooding. Isolated flash flooding is possible, mainly
for these urban/poor drainage areas, as rainfall rates could
easily exceed one inch/hour.
Basin-average rainfall amounts of up to around an inch are
expected, which should be enough to cause some rises on area
rivers.
Mainly dry weather is then expected for Wednesday through
Friday. Showers and thunderstorms may return for next weekend
as another weather system approaches from the south and west.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-049-
050-052-053-059-060-064-065-083-084.
MA...None.
VT...None.
&&
SYNOPSIS...IAA/SND
NEAR TERM...IAA/SND/KL
SHORT TERM...KL
LONG TERM...11
AVIATION...SND
FIRE WEATHER...IAA/KL
HYDROLOGY...IAA/KLHazardous weather outlook, Jul 16, 5:18 AM EDT, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 518 AM EDT Mon Jul 16 2018 NYZ038>041-049-050-052-053-059-060-064-065-083-084-171100- Southern Herkimer-Southern Fulton-Montgomery-Northern Saratoga- Eastern Schenectady-Southern Saratoga-Eastern Albany- Western Rensselaer-Eastern Greene-Western Columbia-Eastern Ulster- Western Dutchess-Southeast Warren-Southern Washington- 518 AM EDT Mon Jul 16 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Hudson and Mohawk River Valleys of east central and eastern New York. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Isolated to scattered, non severe thunderstorms are possible this afternoon and evening. Thunderstorms are expected to become more widespread later tonight across the Mohawk Valley region. Locally heavy rain and gusty winds will be possible within thunderstorms. Thunderstorms will generally track from the west, toward the east at 10 to 20 mph this afternoon, and 15 to 25 mph tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread showers and thunderstorms will precede and accompany a cold frontal passage Tuesday into Tuesday evening. Any thunderstorms will be capable of producing very heavy rainfall, which could lead to isolated flash flooding of low lying, poor drainage and urban areas. In addition, the Storm Prediction Center has most of eastern New York within a Marginal Risk for severe thunderstorms for Tuesday into Tuesday evening, with localized damaging wind gusts possible. Thunderstorms should track from the west, toward the east at 20 to 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ042-043-047-048-051-054-058-061-063-066-082-171100- Northern Warren-Northern Washington-Schoharie-Western Schenectady- Western Albany-Eastern Rensselaer-Western Greene-Eastern Columbia- Western Ulster-Eastern Dutchess-Northern Fulton- 518 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for the southern Adirondacks not including Hamilton and northern Herkimer Counties, and for the eastern Catskills, Schoharie County and Helderbergs, and Taconics of east central and eastern New York. .DAY ONE...Today and Tonight. Isolated to scattered, non severe thunderstorms are possible this afternoon and evening. Thunderstorms are expected to become more widespread later tonight across the southern Adirondacks. Locally heavy rain and gusty winds will be possible within thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread showers and thunderstorms will precede and accompany a cold frontal passage Tuesday into Tuesday evening. Any thunderstorms will be capable of producing very heavy rainfall, which could lead to isolated flash flooding of low lying, poor drainage and urban areas. In addition, the Storm Prediction Center has most of eastern New York within a Marginal Risk for severe thunderstorms for Tuesday into Tuesday evening, with localized damaging wind gusts possible. Thunderstorms should track from the west, toward the east at 20 to 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-VTZ013>015-171100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Bennington-Western Windham-Eastern Windham- 518 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and southern Vermont. .DAY ONE...Today and Tonight. Isolated to scattered, non severe thunderstorms are possible this afternoon and evening. Thunderstorms will generally track from the west, toward the east at 10 to 20 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread showers and thunderstorms will precede and accompany a cold frontal passage Tuesday into Tuesday evening. Any thunderstorms will be capable of producing very heavy rainfall, which could lead to isolated flash flooding of low lying, poor drainage and urban areas. In addition, the Storm Prediction Center has placed most of western New England within a Marginal Risk for severe thunderstorms for Tuesday into Tuesday evening, with localized damaging wind gusts possible. Thunderstorms should track from the west, toward the east at 20 to 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-171100- Northern Herkimer-Hamilton- 518 AM EDT Mon Jul 16 2018 This Hazardous Weather Outlook is for Hamilton and northern Herkimer Counties of eastern New York. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms are possible this afternoon into tonight. Thunderstorms are expected to become more widespread later tonight. The Storm Prediction Center has placed Hamilton and northern Herkimer Counties within a Marginal Risk for severe thunderstorms, mainly for late tonight, with localized damaging wind gusts possible. Thunderstorms will generally track from the west, toward the east at 10 to 20 mph this afternoon, and 15 to 25 mph tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread showers and thunderstorms will precede and accompany a cold frontal passage Tuesday. Any thunderstorms will be capable of producing very heavy rainfall, which could lead to isolated flash flooding of low lying, poor drainage and urban areas. Thunderstorms should track from the west, toward the east at 20 to 30 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight.
In the hours before
Special weather statement, Jul 16, 1:30 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Albany NY
130 PM EDT MON JUL 16 2018
VTZ015-161800-
Eastern Windham-
130 PM EDT MON JUL 16 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINDHAM COUNTY...
At 130 PM EDT, a strong thunderstorm was located over Brattleboro,
moving east at 10 mph.
This storm will be near...
Brattleboro around 145 PM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4278 7268 4285 7268 4293 7265 4295 7253
4294 7253 4292 7252 4291 7253 4290 7253
4288 7255 4285 7256 4284 7255 4281 7254
4279 7252
TIME...MOT...LOC 1730Z 269DEG 7KT 4286 7261
JECSpecial weather statement, Jul 16, 3:37 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Albany NY 337 PM EDT MON JUL 16 2018 NYZ063-064-162030- Western Ulster-Eastern Ulster- 337 PM EDT MON JUL 16 2018 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER COUNTY... At 337 PM EDT, a strong thunderstorm was located near Olivebridge, or 7 miles west of Kingston, moving northeast at 10 mph. Winds in excess of 30 mph are possible with this storm. This storm will be near... High Falls around 340 PM EDT. Tillson around 345 PM EDT. West Hurley around 405 PM EDT. Hurley around 410 PM EDT. Kingston, Lake Katrine and Port Ewen around 430 PM EDT. Other locations impacted by this storm include Mount Marion, Rolling Meadows, Lefever Falls, Rosendale, Maple Hill, Atwood, Sweet Meadows, Pacama, Hickorybush and Sawkill. This Includes Interstate 87 near exit 19. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Rainfall rates may exceed one and a half inches per hour. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4184 7422 4192 7425 4207 7398 4181 7397 TIME...MOT...LOC 1937Z 240DEG 8KT 4190 7414 Frugis
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:37 PM EDT | Special Weather Statement | ALY | Ulster | 53 min |
| Jul 16, 3:54 PM EDT | Areal Flood Advisory | ALY | Ulster | 3 hr |
| Jul 16, 4:20 PM EDT | Flash Flood Warning | ALY | Ulster | 2 hr |
| Jul 16, 7:55 PM EDT | Areal Flood Advisory | ALY | Rensselaer | 3 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.